| Model Number |
LG-5 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Extraskeletal ossification (1428); Unspecified Infection (1930); Osteolysis (2377); Neck Pain (2433)
| Date of Event |
03/01/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
In (b)(6) 2023 a patient underwent two cervical total disc replacement (ctdr) at c5-6 and c6-7 without a reported issue.In (b)(6) 2024 the patient complained of neck pain and radiographs identified peri-implant lucency, cystic endplate changes at both levels and a revision is being planned.(2 of 2).
Additional Manufacturer Narrative
No product was returned for evaluation as no device malfunction was reported and the device is still in-situ however, the radiographic image provided confirmed the event.Patients bone quality is unknown.No lab test results provided.It is unknown if the patient followed postoperative physical restrictions or sufferer a fall.Review of the provided radiograph identified multiple radiolucent legions at the midportion extending to the posterior edge of the device endplate suggesting osteolysis or cystic changes.Although no definitive root cause could be determined at this time, the information received suggests patient selection and patient related issues as likely cause or contributors.No additional investigation can be completed at this time, should more information become available a follow up report will be considered.No material of lot code information was provided so no manufacturing review could be completed.Labeling review: "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions: an active systemic infection or an infection at the operative site.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Known allergy to the implant materials (peek, ceramic, titanium)¿bridging osteophytes."."warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide.".".There is a risk of heterotopic ossification associated with artificial cervical discs which could lead to reduced cervical motion or fusion at either the treated level(s) or adjacent levels."."preoperative in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative: use aseptic technique when removing simplify®cervical artificial disc from the innermost packaging.Carefully inspect each device and its packaging for any signs of damage, including damage to the sterile barrier.Do not use the simplify® cervical artificial disc if the packaging is damaged or if the implant shows signs of damage.Ensure simplify® cervical artificial disc does not come into contact with hard objects that may damage the implant and render the implant functionally unreliable.Visual inspection of the prosthesis is recommended prior to implanting the device.If any part of the device appears damaged or not fully assembled, do not use.Excessive removal of endplate cortical bone may result in sub-optimal outcomes."."postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months."."potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects."."general surgery risks general surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic."."anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic."."cervical artificial disc risks risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: infection/abscess/cyst, localized or systemic, allergic reaction to the implant materials.Device migration, device subsidence, improper device sizing, wear debris.Additional surgery due to loss of fixation, infection or injury, spontaneous fusion due to heterotopic ossification, development of bridging bone or osteophytes, periarticular calcification and fusion, development of spinal conditions.Removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption."."note: additional surgery may be necessary to correct some of the adverse effects.During the procedure, if the simplify® cervical artificial disc cannot be visualized, a contrast media may be used.Following completion of the procedure, patients should receive a postoperative treatment care protocol.Patients will be permitted to ambulate on the day of surgery, as tolerated, and, at the discretion of the surgeon, may wear a collar to support the neck (philadelphia, aspen, miami j, 2 poster-orthosis, etc.) until the soft tissues of the neck have healed." 32226-e-2023-03.
Event or Problem Description
In (b)(6) 2023 a patient underwent two cervical total disc replacement (ctdr) at c5-6 and c6-7 without a reported issue.In (b)(6) 2024 the patient complained of neck pain and radiographs identified peri-implant lucency, cystic endplate changes at both levels and a revision is being planned.On (b)(6) 2024 a revision took place both ctdr's were removed and acdf performed with no additional reports, additional or updated information listed on h10.
Additional Manufacturer Narrative
The devices were returned to third party lab for evaluation but did not confirm the event however, the one lateral ct image provided confirmed cystic changes.Patients¿ bone quality is unknown.No lab test results were provided to confirm the reported infection.It is unknown if the patient followed postoperative physical restrictions or sufferer a fall.No pathology samples submitted to calculate alval score for possibility of patient hypersensitivity to mode 1 wear debris thus unable to confirm osteolysis took place.Review of the cross-sectional micro-ct analysis for disc a was noted as minimal deformation and wear characteristics consistent with 14 months in-situ usage, but disc b was unable to be accurately calculated due to damage induced during the removal.Review of the provided two sets of anterior / posterior and lateral c-spine radiographs were completed with the assistance of 3rd party review surgeon unable to determine if migration or subsidence took place as no index films were provided after multiple attempts.Films not a bit of lucency at the superior endplate of the c67 implant, but not significant on radiograph additionally an osteophyte identified at the inferior/posterior endplate of the c5 body.A definitive root cause of the reported cystic changes and pain could not be determined although the sparse data provided suggests that this case clinical failure may have been due to a postoperative infection, suboptimal patient indication (bone quality), and overly aggressive endplate preparation at the time of placement.Implant positioning and confirmed disc impingement at c6/7 and or the identified heterotopic ossification, there is no evidence of simplify cervical total disc replacement (ctdr) mechanical failure.No additional investigation can be completed.Manufacturing review: review of the device history records of all devices notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Label review: "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Known allergy to the implant materials (peek, ceramic, titanium).Bridging osteophytes."."warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedures, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide.There is a risk of heterotopic ossification associated with artificial cervical discs which could lead to reduced cervical motion or fusion at either the treated level(s) or adjacent levels." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert (see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to ensure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative.Excessive removal of endplate cortical bone may result in suboptimal outcomes." "postoperative.Potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "anterior cervical surgery risks anterior cervical surgical risks are but may not be limited to.Unresolved pain.Spinal instability." "cervical artificial disc risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: infection/abscess/cyst, localized or systemic, allergic reaction to the implant materials, device migration, device subsidence.Placement difficulties, device malposition, improper device sizing.Wear debris.Asymmetric range of motion.Failure to relieve symptoms including unresolved pain.Additional surgery due to loss of fixation, infection or injury, spontaneous fusion due to heterotopic ossification, development of bridging bone or osteophytes.Removal, revision, reoperation.Osteolysis, bone loss, or bone resorption." 32226-e-2023-03.New or updated information is listed on sections: a2, a3, b2, b4, b5, b6, b7, d4, d6, d9, d10, g3, g6, h2, h3, h4, h6, h10.